South Dakota, 2021

High Wind in South Dakota, September 19 to 20, 2021

September 19 to 20, 2021 · NWS ABR · 7 events in 7 counties and zones

A strong cold front swept across central and northeastern South Dakota Sunday night, September 19th, into Monday morning, September 20th, and produced wind gusts from the north/northwest in excess of 58 mph. The strongest gusts include 63 mph eleven miles south of Bullhead, 61 mph three miles north of Agar, and 60 mph at the Pierre Municipal Airport.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front swept across central and northeastern South Dakota Sunday night, September 19th, into Monday morning, September 20th, and produced wind gusts from the north/northwest in excess of 58 mph. The strongest gusts include 63 mph eleven miles south of Bullhead, 61 mph three miles north of Agar, and 60 mph at the Pierre Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 19, 7:20 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 19, 7:20 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
820 PM CDT Sun Sep 19 2021

.UPDATE...
Issued at 820 PM CDT Sun Sep 19 2021

Showers and storms moving into western sd and increasing in
coverage this evening with lift from the strong 50h vort moving
in. With this radar trend along with the latest hi-res models
runs, increased pops across the region through the night. Also,
with the wind gusts occurring out west with the passage of the
cold front, will increase winds some through the night for the
cwa.

UPDATE Issued at 653 PM CDT Sun Sep 19 2021

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 237 PM CDT Sun Sep 19 2021

Removed the mention of showers and thunderstorms in the northeast
this afternoon given the strong capping. There have been some radar
returns visible all day, but nothing is reaching the surface in the
trough. The forcing in the upper trough coalesces a bit more after
0z so did leave pops in for that time period. Strong to severe
storms could occur in this warm sector. Best chances will be east of
the James Valley for surface based storms, especially across the far
northeast and west central MN. Lapse rates around 7, bulk shear
close to 45 kts all evening, and 1500 J/kg of MUCAPE will line up
between 7 and 9 pm.

The cold front will push east tonight with the trailing upper
trough. Models continue to show a pressure bubble just behind the
front that will lead to brief, enhanced winds. Gusts to around 50
mph may be possible especially where downdraft cape is highest near
1200 J/kg. Ahead of the front, southerly winds will ramp up in the
downslope areas of the Prairie Coteau again this evening. Winds
haven't dropped off all that much today with gusts to around 45 mph
this afternoon, but gusts to 55 mph are possible again this evening.

Continuing showers will remain over the region on Monday under the
trough. Temperatures will be considerably cooler with the clouds and
rain behind the front. Highs may have difficulty rising much above
60 degrees in the east with upper 60s forecast in central SD.

.LONG TERM...(Tuesday through Sunday)
Issued at 237 PM CDT Sun Sep 19 2021

The extended period remains dry for the time being, with the region
under northwest flow aloft during the majority of the period. Models
still bring a cold front across the area on Thursday, but with very
little moisture to work with, so likely a dry passage. Looking at
temperatures, mainly 60s and 70s in the forecast, with readings
around 80 over central South Dakota mid-week when we get a push of
warm air advection. Behind Thursday's frontal passage, there is some
disagreement on the strength of the cold air, with models' 850mb
temps varying from single digits above zero C, to the lower teens C.
Of course, this time of year we're always watching for the onset of
the first frost. If there's any small potential, the coldest low
temps in the forecast may potentially be Friday night with the onset
of cooler air behind the frontal passage. Inherited Min T grids have
lows in the low to mid 40s, but looking at the 5th and 10th
percentiles off the NBM, mid to upper 30s do show up. Possibility
exists that under the right radiational conditions, the current
forecast lows for Friday night could end up being a few degrees
colder as time gets closer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 653 PM CDT Sun Sep 19 2021

Terminals KABR,KATY,KPIR,KMBG

A large upper level low pressure trough and strong surface cold
front will move east across the region bringing scattered showers
and thunderstorms into Monday afternoon. Some of these
showers/storms will be affecting the airports at or in the vicinity.
Otherwise, with the cold front moving through strong northwest winds
will develop and continue through Monday. VFR mid and high level
clouds will become MVFR after the cold front passes through tonight
into early Monday with breaks at PIR and MBG into Monday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Sep 19, 3:49 AM CST, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
449 AM CDT Sun Sep 19 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-201000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
449 AM CDT Sun Sep 19 2021 /349 AM MDT Sun Sep 19 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorm chances exist tonight.

Strong northwest winds will develop tonight throughout and west of
the Missouri River valley. Wind gusts up to 50 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-201000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
449 AM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorm chances exist later tonight through Monday. There is a
marginal risk for severe weather across eastern South Dakota and
western Minnesota later tonight.

Prior to a cold front's passage later after midnight, strong
downslope winds in the lee of the Prairie Coteau should redevelop
this evening. Wind gusts up to 50 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Corson

When
September 19, 9:42 PM CST to 10:42 PM CST
Where
Corson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Stanley

When
September 19, 9:59 PM CST to 10:59 PM CST
Where
Stanley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Potter

When
September 19, 10:40 PM CST to 11:40 PM CST
Where
Potter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Lyman

When
September 19, 11:30 PM CST to September 20, 12:30 AM CST
Where
Lyman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Hughes

When
September 19, 11:53 PM CST to September 20, 12:30 AM CST
Where
Hughes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Brown

When
September 20, 12:09 AM CST to 12:40 AM CST
Where
Brown forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Hyde

When
September 20, 12:58 AM CST to 1:30 AM CST
Where
Hyde forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985237, 985233, 985234, 985235, 985236, 985238, 985239.